Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 243, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 24, 2020, 6:19 PM EDT for Gilmer County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 6:19 PM EDT (22:19 UTC)
- Expired
- Jul 24, 2020, 6:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Gilmer County, GA
The radar
The Atlanta radar (KFFC), 154 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WUUS52 KFFC 242219
SVRFFC
GAC123-242245-
/O.NEW.KFFC.SV.W.0243.200724T2219Z-200724T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
619 PM EDT Fri Jul 24 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Gilmer County in north central Georgia...
* Until 645 PM EDT.
* At 618 PM EDT, a severe thunderstorm was located over Roy, or 8
miles east of Ellijay, moving northwest at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ellijay, East Ellijay, Cherry Log, Cartecay, Roy and Pisgah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3483 8436 3482 8433 3481 8433 3480 8431
3473 8426 3472 8426 3472 8425 3467 8425
3467 8424 3464 8421 3455 8439 3470 8458
3484 8437
TIME...MOT...LOC 2218Z 139DEG 5KT 3467 8433
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:48 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 24, 2:48 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 248 PM EDT Fri Jul 24 2020 .SHORT TERM /Tonight through Saturday Night/... Summer time weather pattern will continue through the short term. We will remain under the influence of a broad upper level ridge which will be centered over the southern Plains. A surface high over the Atlantic will continue to provide a southerly flow of moisture across the area. Storms will continue to be diurnally driven across the area. S seabreeze each afternoon will bring showers and thunderstorms across southeast portions of the CWA with afternoon heating and any lingering boundaries aiding in convective development across the rest of the CWA. Temperatures will remain near or just above normal for this time of year. Atwell .LONG TERM /Sunday through Friday/... The extended period will be a period of transition as the upper ridge that located over the central US begins to break down and shift westward allowing for more of a slight NW flow to set up across the SE states by late in the period. While finding a specific feature each day to focus more organized convection is difficult, there is much less limitation on the overall diurnally driven storms from seabreezes and remnant boundaries etc...so expect a general uptick in daily coverage through the latter portion of the extended (Tue->Fri). By Wed, the southern States will be sandwiched in the transition zone between two 500mb ridges. One centered over the southwest US and another...stronger ridge over the Atlantic extending west to about the US coastline. The Atlantic ridge will be the primary steering mechanism for the tropics the next 10 days or so as Gonzalo and the wave off of the African Coast continue westward. While it is beyond the 7 day period for each system, they will need to be monitored for as we approach the first of August. Temps will be near normal as the ridge breaks down and we get more clouds from the increase in daily storms. The last week of July and first of August is climatologically the hottest time of year for the region. Don't expect any real big breaks from humidity as dewpoints will continue to hover in the low 70s throughout. Stellman && .PREV DISCUSSION... /Issued 141 PM EDT Fri Jul 24 2020/ AVIATION... 18Z Update... MVFR and VFR condition will persist outside of convection this afternoon. Isolated convection will increase in coverage with thunderstorms possible mainly 22-02Z. Will need to monitor where saturated grounds will aid in MVFR/IFR development between 10-4Z tomorrow. Winds will continue to be light, mainly less than 5 kts out of the SOUTH and SOUTHEAST. //ATL Confidence...18Z Update... Medium to high confidence all elements. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 72 91 71 91 / 30 50 40 40 Atlanta 73 88 72 90 / 30 60 40 50 Blairsville 66 82 66 83 / 30 60 40 50 Cartersville 72 89 71 90 / 30 60 40 50 Columbus 73 92 73 94 / 30 50 30 50 Gainesville 71 88 71 88 / 30 60 40 50 Macon 72 92 72 93 / 40 40 40 40 Rome 71 90 71 91 / 30 60 40 50 Peachtree City 72 90 70 91 / 30 50 40 50 Vidalia 74 93 73 94 / 20 40 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Atwell LONG TERM....30 AVIATION...Atwell
Hazardous weather outlook, Jul 24, 11:37 AM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1137 AM EDT Fri Jul 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251545- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1137 AM EDT Fri Jul 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected to develop over north and central Georgia this afternoon into the evening. A few storms could be strong to briefly severe with damaging winds, hail, frequent lightning, and locally heavy rainfall. Highest chances of thunderstorms will be over north Georgia. Heat indices in areas outside the mountains will approach 100 today. Please take frequent breaks and drink plenty of water if spending extended time outdoors. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous thunderstorms are expected across the area. A few storms may be strong to severe with gusty or damaging winds, frequent lightning, hail and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 24, 3:30 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Fri Jul 24 2020
GAZ008-009-015-016-242000-
Union GA-Towns GA-White GA-Lumpkin GA-
330 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR UNION...TOWNS...WHITE AND EASTERN
LUMPKIN COUNTIES UNTIL 400 PM EDT...
At 329 PM EDT...a strong thunderstorm was over Blue Mountain Shelter,
or 10 miles south of Hiawassee...moving southwest at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cleveland, Hiawassee, Blairsville, Young Harris, Helen, Unicoi State
Park, Robertstown, Blue Mountain Shelter, Gumlog, Mossy Creek, Titus,
Woods Hole Shelter, Low Gap Shelter, Vogel State Park, Anna Ruby
Falls, Leaf, Turners Corner, Sautee, Qualatchee Lake and Whitley Gap
Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3491 8361 3491 8363 3488 8366 3483 8366
3482 8365 3480 8368 3476 8363 3469 8364
3465 8366 3462 8364 3460 8364 3455 8362
3450 8384 3450 8385 3448 8392 3498 8409
3499 8403 3499 8363
TIME...MOT...LOC 1929Z 062DEG 24KT 3479 8373
WIND...40MPHSpecial weather statement, Jul 24, 5:34 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT Fri Jul 24 2020
GAZ069>071-242200-
Lamar GA-Monroe GA-Upson GA-
534 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMAR...SOUTHWESTERN
MONROE AND NORTHEASTERN UPSON COUNTIES UNTIL 600 PM EDT...
At 533 PM EDT...a strong thunderstorm was near Brent, or 8 miles
southwest of Forsyth...moving northwest at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Barnesville, Forsyth, Yatesville, Culloden, Redbone, Goggins,
Collier, Russellville, Johnstonville and Brent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3292 8426 3313 8406 3296 8389 3285 8399
3285 8409
TIME...MOT...LOC 2133Z 128DEG 6KT 3294 8403
WIND...40MPHSpecial weather statement, Jul 24, 6:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 PM EDT Fri Jul 24 2020
GAZ086-112-113-242245-
Toombs GA-Emanuel GA-Montgomery GA-
611 PM EDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHERN EMANUEL AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 645 PM EDT...
At 610 PM EDT...a strong thunderstorm was over Center, or near
Lyons...moving north at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lyons, Vidalia, Oak Park, Ailey, Higgston, Santa Claus, Alston,
Tarrytown, Center, New Branch, Ponderosa, Kibbee, South Thompson,
Rock Springs and Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3208 8225 3205 8251 3232 8261 3235 8243
3236 8241 3238 8223 3235 8225 3235 8224
3232 8223
TIME...MOT...LOC 2210Z 173DEG 14KT 3216 8240
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:01 PM EDT | Special Weather Statement | FFC | Johnson | 29 min |
| Jul 23, 8:28 PM EDT | Special Weather Statement | FFC | Morgan | 32 min |
| Jul 24, 3:30 PM EDT | Special Weather Statement | FFC | Towns, Union, White | 30 min |
| Jul 24, 5:34 PM EDT | Special Weather Statement | FFC | Lamar | 26 min |
| Jul 24, 6:11 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 34 min |
| Jul 24, 6:24 PM EDT | Special Weather Statement | FFC | Bartow | 36 min |
| Jul 24, 6:38 PM EDT | Special Weather Statement | FFC | Jefferson, Johnson, Washington | 37 min |
| Jul 24, 7:37 PM EDT | Special Weather Statement | FFC | Bleckley | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.